Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 8, 2023, 1:31 AM CDT for Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2023, 1:31 AM CDT (06:31 UTC)
- Expired
- Jul 8, 2023, 5:33 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ripley County, MO
The radar
The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:57 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 7, 11:57 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1157 PM CDT Fri Jul 7 2023 .SHORT TERM...(Tonight through Sunday night) Issued at 337 PM CDT Fri Jul 7 2023 A warm front will move northeast across the FA through this evening with more humid conditions. Dewpoints near 70 degrees are already being observed across portions of SEMO where isolated pcpn is possible through the rest of today. As a 500 mb impulse approaches this evening, some of the 12z CAMs including the HRRR show isolated convection developing along a boundary mainly across SEMO by 06-07Z. Given MLCAPE over 1000 J/kg and steeper mid-level lapses rates of 6.0 to 6.5 C/km due to an increase in forcing for ascent, an isolated strong to severe storm cannot be ruled out overnight with gusty winds and some hail where SPC has a marginal risk in their D1 outlook. The main concern then becomes Saturday as an influx in theta-e occurs behind the aformentioned warm front causing dewpoints to surge into the low to mid 70s. By midday, a 500 mb shortwave will approach the FA with synoptic scale forcing, causing pcpn chances to ramp up along the Mississippi River. One forecast question that remains is how widespread will morning convection be across portions of southeast Missouri and southern Illinois as this will have implications on instability. Have adjusted NBM PoPs as they remain to high with respect to the 12z CAMs. Overall, convection coverage is likely to shift east and be the greatest during the afternoon and early evening hours across southeast Kentucky and southwest Indiana when peak heating occurs. As for the severe weather potential, SPC's D2 outlook has portions of the CWA outlooked in a slight risk. Model thermal profiles show 1500-2000 J/kg of MLCAPE and effective bulk shear around 40 kts which is sufficient for some severe storms. However, this once again will be contingent on morning convection and cloud cover. The greatest hazard of concern will be damaging wind gusts given DCAPE values of 700-900 J/kg and low-level lapse rates of 8.0 to 8.5 C/km. The 12z NAM in particular shows an EML between 600-500 mb which would favor the wind potential if morning convection is limited. Some hail is also possible in the strongest storms given mid-level lapse rates between 6.5 to 7.0 C/km, but the tornado risk is very low due to the lack of low-level shear. With PWAT's between 1.75" to 2.00", locally heavy rainfall is also possible with QPF between 0.50" to 1.00" on average where convection occurs. With that said, a cold front will sweep across the Ohio Valley Saturday night providing quick relief from the humidity as dewpoints return to the lower 60s on Sunday. Given the potential for some radiational cooling Sunday night, bumped down low temps with a blend of the NBM 25th percentile and CONSMOS. As for pcpn chances, although the NBM maintains low chances for PoPs on Sunday, do think most of the FA ends up being mainly dry as even the slower 12z ECMWF is now more progressive with the frontal boundary. If an isolated shower or storm were to develop, the greatest risk for pcpn would be across the Kentucky Pennyrile. .LONG TERM...(Monday through Friday) Issued at 337 PM CDT Fri Jul 7 2023 Dry and tranquil conditions are in store for Monday and Tuesday as a weak sfc high pressure builds across the Ohio Valley. Unsettled weather and an increase in the heat and humidity is then in store for the remainder of the week as a warm front moves through the FA on Wednesday. A series of 500 mb impulses will then round the corner of a 594 dam ridge parked across the southwest CONUS bringing the risk for daily showers and storms. Due to the increase in humidity, heat indices may near heat advisory criteria across portions of the region by the middle of the week. && .AVIATION... Issued at 1157 PM CDT Fri Jul 7 2023 Prevailing conditions will be VFR with light to moderate winds, but convection will be a factor through much of the TAF period. Expecting the ongoing TSRA over SEMO to wane over the next couple of hours, but an approaching disturbance will likely refire thunderstorms early Saturday morning with coverage becoming more widespread from west to east. Broad PROB30s cover the thunder window for now but will try to refine that as the forecast picture becomes clearer. Some lingering light precip is possible for a few hours behind more organized convection. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DW LONG TERM...DW AVIATION...JGG
Hazardous weather outlook, Jul 7, 3:49 PM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 349 PM CDT Fri Jul 7 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 349 PM CDT Fri Jul 7 2023 /449 PM EDT Fri Jul 7 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A chance of thunderstorms returns this evening mainly across portions of southern Illinois and southeast Missouri. An isolated strong to severe storm is possible with gusty winds and some hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are more likely Saturday across the area, particularly Saturday afternoon. There is the risk of severe storms with damaging winds and hail the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Saturday. DW
In the hours before
Special weather statement, Jul 7, 11:12 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
1112 PM CDT Fri Jul 7 2023
MOZ107>109-080445-
Butler MO-Carter MO-Ripley MO-
1112 PM CDT Fri Jul 7 2023
...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley and west central Butler Counties through 1145 PM
CDT...
At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 14 miles north of Doniphan, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Budapest around 1120 PM CDT.
Milltown around 1130 PM CDT.
Other locations in the path of this storm include Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3683 9083 3688 9073 3671 9047 3659 9072
TIME...MOT...LOC 0412Z 323DEG 23KT 3682 9073
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SHAWKEYLocal storm report, Jul 7, 11:21 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1121 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Gst Hunter 36.89N 90.85W
07/07/2023 E55 MPH Carter MO Trained Spotter
&&Local storm report, Jul 7, 11:30 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
1130 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM Lightning Ellsinore 36.93N 90.75W
07/07/2023 Carter MO Emergency Mngr
Lightning set a barn on fire near Ellsinore,
MO. Time estimated.
&&Local storm report, Jul 7, 11:32 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1132 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM Hail Hunter 36.89N 90.85W
07/07/2023 M0.70 inch Carter MO Public
Time estimated via radar. Hail ranged from
pea to dime size.
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:31 PM CDT | Special Weather Statement | PAH | Todd | 29 min |
| Jul 8, 1:36 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 24 min |
| Jul 8, 1:57 PM CDT | Special Weather Statement | PAH | Todd | 33 min |
| Jul 8, 2:10 PM CDT | Special Weather Statement | PAH | Hickman | 35 min |
| Jul 7, 9:52 PM CDT | Severe Thunderstorm Warning | PAH | Carter | 53 min |
| Jul 7, 10:37 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 38 min |
| Jul 7, 11:12 PM CDT | Special Weather Statement | PAH | Butler | 33 min |
| Jul 8, 1:04 AM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 41 min |
| Jul 8, 1:43 AM CDT | Severe Thunderstorm Warning | PAH | Ripley | 23 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.